PREVENTING OPIOID OVERDOSE

Signs and Symptoms of Opioid Overdose

When a person takes a higher dose of opioids than their body and brain are able to manage, they may experience an overdose. An opioid overdose can be life-threatening, so you should seek professional medical help immediately if an overdose is suspected. When a person experiences an opioid overdose, there are 3 key symptoms to look for:

  • Pinpoint pupils.

  • Slowed or stopped breathing.

  • Unconsciousness/non-responsiveness.

Respiratory depression is one of the most dangerous symptoms because it can lead to hypoxia or inadequate blood oxygenation, which can cause permanent brain damage or even death. Another concern with opioid medications is slowed or stopped heart rate, which can also be fatal.

 

Additional symptoms to look for include:

 

  • Limp body.

  • Pale face.

  • Clammy skin.

  • Purple or blue color to lips and fingernails.

  • Vomiting.

If any of these symptoms present in an opioid user, seek emergency medical help immediately.

TREATMENT FOR OPIOID OVERDOSE

What is Naloxone?

 

Naloxone is a medication designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.

How is naloxone given?

There are three FDA-approved formulations of naloxone:

Injectable (professional training required)

Generic brands of injectable naloxone vials are offered by a variety of companies that are listed in the FDA Orange Book.

Autoinjectable

EVZIO® is a prefilled auto-injection device that makes it easy for families or emergency personnel to inject naloxone quickly into the outer thigh. Once activated, the device provides verbal instruction to the user describing how to deliver the medication, similar to automated defibrillators.

Prepackaged Nasal Spray

NARCAN® Nasal Spray is a prefilled, needle-free device that requires no assembly and is sprayed into one nostril while patients lay on their back.

 

Note: Both NARCAN® Nasal Spray and EVZIO® are packaged in a carton containing two doses to allow for repeat dosing if needed. They are relatively easy to use and suitable for home use in emergency situations.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Who can give naloxone to someone who has overdosed?

The liquid for injection is commonly used by paramedics, emergency room doctors, and other specially trained first responders. To facilitate ease of use, NARCAN® Nasal Spray is now available, which allows for naloxone to be sprayed into the nose. Depending on the state you live in, friends, family members, and others in the community may give the auto-injector and nasal spray formulation of naloxone to someone who has overdosed. Some states require a physician to prescribe naloxone; in other states, pharmacies may distribute naloxone in an outpatient setting without bringing in a prescription from a physician. Contact Us today on how you can get a life saving Naloxone kit.

What dose can be provided?

The dose varies depending on the formulation, and sometimes more than one dose is needed to help the person start breathing again. Anyone who may have to use naloxone should carefully read the package insert that comes with the product. 

What precautions are needed when giving naloxone?

 

People who are given naloxone should be observed constantly until emergency care arrives and for at least 2 hours by medical personnel after the last dose of naloxone to make sure breathing does not slow or stop.

What are the side effects of naloxone?

 

Naloxone is an extremely safe medication that only has a noticeable effect in people with opioids in their systems. Naloxone can (but does not always) cause withdrawal symptoms which may be uncomfortable, but are not life-threatening; on the other hand, opioid overdose is extremely life-threatening. Withdrawal symptoms may include headache, changes in blood pressure, rapid heart rate, sweating, nausea, vomiting, and tremors.

How much does naloxone cost?

 

The cost varies depending on where and how you get it. Contact Us today on how you can get a life saving Naloxone kit.

Ultimate 

Treatment Center

© 2018 by Ultimate Treatment Center

  • White Facebook Icon
  • White Instagram Icon
  • White Twitter Icon